MAUDE Adverse Event Report: TORNIER INC PERFORM REV INSERT SZ 3/4, 42MM DIA, +6, 10 DEG RET; SHOULDER PROSTHESIS, REVERSE CONFIGURATION

TORNIER INC PERFORM REV INSERT SZ 3/4, 42MM DIA, +6, 10 DEG RET; SHOULDER PROSTHESIS, REVERSE CONFIGURATION
Model Number DWR4426
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Joint Dislocation (2374)
Date of Event 03/14/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device will not be returned.If additional information becomes available, it will be provided on a supplemental report.
 
Event or Problem Description
The patient had a primary reverse shoulder arthoplasty around 2020/21.He had a revision for instability on 12-1-21 and again on 8-18-22.The patient was chopping wood and carrying the wood in his affected arm.He experienced a dislocation on 3-14-23.X-rays were taken at his local va and it was evident that the polyethelene liner had disassociated.The patient underwent surgery on (b)(6) 2023 to remove the old liner and spacer and replace with new items.
 
Event or Problem Description
The patient had a primary reverse shoulder arthoplasty around 2020/21.He had a revision for instability on (b)(6) 2021 and again on (b)(6) 2022.The patient was chopping wood and carrying the wood in his affected arm.He experienced a dislocation on (b)(6) 2023.X-rays were taken at his local va and it was evident that the polyethelene liner had disassociated.The patient underwent surgery on (b)(6) 2023 to remove the old liner and spacer and replace with new items.
 
Additional Manufacturer Narrative
Please note the correction regarding the d9/h3, h6 method code: the reported event was confirmed, since the device was returned for evaluation, and matches the alleged failure.The device inspection revealed the following: visual inspection a visual inspection of the returned implant (dwr4426) reveals the surface area on the underside of the implant to be in good condition.The metal ring that circumvents the device is intact with no noticeable deformities.However, on the outer circumference of the implant, there are numerous observed scratches, and severe deformations on and around the proximal articulating portion of the device.Functional inspection: a functional inspection of the device was performed.The device was able to be seated in our split fixture without issue by following the surgical technique.The device was fully seated with two impactions after applying significant hand pressure.A review of the labeling and the device history for the reported lot did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.Since data were provided, the opinion of a medical expert was sought and stated as following: ¿knowing the patient¿s history with implant stability issues, should he be chopping wood and carrying it with his affected arm? would this be ¿non-compliance¿ on his part? patients should be informed by their hcp that a shoulder arthroplasty does not compare to a normal native shoulder joint.They should be informed that overloading (carrying weights, manual labor and certain types of sports) may influence the lifetime of the device.I conclude that chopping wood and carrying wood may jeopardize the service life of the implant.Could the event have been caused by improper technique used by the surgeon?? (again, i know this is difficult to answer due to the fact that we do not have any x-rays to review.) the patient had an unstable shoulder, meaning insufficient soft tissue tensioning and/or issues with the position of the device.The surgeon tried to solve the problem by adding polyethylene thickness (exchanged for thicker poly insert), which will cause higher stresses on the polyethylene.The damage on the pe-liner may be the result of impingement, adding more forces that may dislodge the liner.Yes, technical procedure related issues may have been a causative factor.X-rays could be helpful in that.Are there any other contributing factors for this event that i am overlooking? see the above answers.¿ based on the investigation, the root cause was attributed to a patient related complication not related to the implanted device.If any additional information is provided, the investigation will be reassessed.

Brand Name
PERFORM REV INSERT SZ 3/4, 42MM DIA, +6, 10 DEG RET
Common Device Name
SHOULDER PROSTHESIS, REVERSE CONFIGURATION
Manufacturer (Section D)
TORNIER INC
10801 nesbitt avenue s
bloomington MN 55437
Manufacturer (Section G)
TORNIER INC
10801 nesbitt avenue s
bloomington MN 55437
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key16737225
Report Number0001649390-2023-00049
Device Sequence Number6597656
Product Code PHX
UDI-Device Identifier00846832085071
UDI-Public00846832085071
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K201315
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2023
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 07/05/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Expiration Date08/06/2025
Device Model NumberDWR4426
Device Catalogue NumberDWR4426
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 03/15/2023
Supplement Date Received by Manufacturer06/07/2023
Initial Report FDA Received Date04/13/2023
Supplement Report FDA Received Date07/05/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/06/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexMale